Hail, Kiowa
- When
- August 1, 7:45 PM MST to 7:50 PM MST
- Where
- Kiowa County, 1 mi W of Haswell
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.450, -103.167
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 1, 12:32 PM MST, 7 hours 13 minutes earlier.
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO 132 PM MDT FRI AUG 1 2003 SHORT TERM DISCUSSION...(TONIGHT AND SATURDAY). SFC FRONT PROGGED TO PUSH THROUGH THE AREA...MAINLY BETWEEN 0-6Z... ALTHOUGH MOST ENERGY ASSOCIATED WITH FRONT MOVES TO OUR NORTHEAST. AT 3Z...WHEN MAIN PUSH OF FRONT PROGGED TO MAKE IT INTO THE PLAINS...0- 6KM BULK SHEAR RUNNING 25-40KTS...WITH CAPES AROUND 1000 SO COULD GET SOME ISOLD LATE SEVERE OUT EAST. WITH LOSS OF HEATING DONT EXPECT ANYTHING MORE THAN ISOLATED. THEN EXPECT SHOWERS AND STORMS TO CONTINUE INTO THE LATE EVENING HOURS SOUTHWARD...THANKS TO INCOMING FRONT...BUT TO END AFTER MIDNIGHT WITH LOSS OF HEATING AND PASSAGE OF S/W AND FROPA. AVN TRYING TO GENERATE MCS OVER NE COLORADO...SUSPECT THIS IS A FEEDBACK PROBLEM AND WILL KEEP GRIDS ENDING POPS BY 9Z. PRECIP LOOKS TO TAKE A BREAK EARLY IN THE MORNING SATURDAY...THEN START BACK UP WITH HEATING IN THE AFTERNOON. MOISTURE TRAPPED UNDER HIGH GENERATES SHOWERS AND STORMS OUT WEST...WHILE UPSLOPE FLOW ON PLAINS SHOULD GENERATE SHOWERS AND STORMS FOR EAST. FOR EASTERN AREAS...SOME CIN DURING THE DAY INCREASING EASTWARD...AND POOLING OF HIGHER CAPES NEAR MOUNTAINS (2000 J/KG MTNS DECREASES TO 600 J/KG LAA)...AND BULK SHEAR RUNNING 25KTS NEAR MTNS TO 40 KTS OUT EAST. EXPECT STORMS TO INITIATE ALONG HIGHER TERRAIN...AND MOVE SOUTHEAST IN UPPER FLOW...WHERE THEY MAY STRENGTHEN. TEMPS A TOUCH COOLER WITH MORE UPSLOPE AND CLOUDS...PLUS 700MB TEMPS ABOUT 1C COOLER. 500 MB HEIGHTS ABOUT THE SAME...ALTHOUGH EXPECT SLOWER CELL MOVEMENT AS RIDGE SHIFTS SLIGHTLY EASTWARD...ESPECIALLY WEST WHERE FLOW BECOMES VERY LIGHT. MORE MONSOONAL MOISTURE PROGGED TO MOVE INTO WESTERN ZONES FROM SOUTHWEST AS WELL...WITH GJT SOUNDING OVER 1 INCH TODAY AND LIKELY INCREASING TOMORROW. ALSO MAY SEE WEAK CONVERGENCE IN THE AXIS OF THE UPPER HIGH OVER WESTERN MTNS. DRO AND GUC GUIDANCE GIVING 50-75 PERCENT POPS. CURRENT GRIDS OF 50 POPS OUT WEST LOOK GOOD...AND MAY EVEN NEED A BIT OF AN INCREASE NEXT CREW. 700 MB TEMPS OUT WEST RUNNING 18C...BUT EXPECT GENEROUS CLOUDS AND PRECIP CHANCES TO KEEP TEMPS COOLER. CURRENT FORECAST GRIDS LOOK VERY NICE AND VERY LITTLE CHANGES NEEDED. FIRE WEATHER CONCERNS THIS PERIOD WILL BE MAINLY POSSIBLE HEAVY RAINS OVER BURN SCARS WITH SLOW MOVING STORMS. AVIATION CONCERNS WILL BE TSRA AND ASSOCIATED IFR/MVFR VISIBILITY AND CEILING CONDITIONS...AS WELL AS MTN OBSUCRATIONS...MAINLY AFTERNOON AND EVENING. LONG TERM DISCUSSION...(SATURDAY NIGHT THROUGH FRIDAY). THE UPR RIDGE IS EXPECTED TO STAY CENTERED OVR NM THROUGH WED. FOR SAT NIGHT THERE LOOKS LIKE IT WL BE FAIRLY MOIST OVR THE SW PORTION OF THE STATE AND WL KEEP SOME POPS GOING THRU THE NIGHT. WL MENTION HVY R IN THE SW MTNS FOR THE EVE HOURS. THE REST OF THE AREA IS NOT AS MOIST SO WL END PRECIP CHANCES BY MIDNIGHT. THIS PLUME OF MSTR THEN SPREADS ACRS MUCH OF THE FORECAST AREA DURING THE DAY SUN AND THE CURRENT POP FORECAST STILL LOOKS GOOD. CLOUDS AND PRECIP WL KEEP TEMPS FROM WARMING A WHOLE LOT IN THE MTNS. THIS PLUME OF MSTR SLOWLY EXITS ERN CO MON MORN...AND SO MON AND TUE SHOULD BE DRIER. ALTHOUGH THE LITTLE BIT OF MSTR THAT WL PROBABLY LINGER OVR THE AREA...SHOULD BE ENOUGH FOR SOME SLIGHT CHC POPS. TEMPS WL ALSO WARM A LITTLE. THE UPR HIGH WL STILL BE THE MAIN WX FEATURE AFFECTING THE AREA THRU FRI. ON WED IT SHOULD STILL BE OVR SRN OR CNTRL NM...AND IT THEN IS EXPECTED TO SHIFT TO OVR WRN CO. THERE WL STILL BE MSTR OVR THE AREA UNDER THE RIDGE SO DAILY SHWRS/TSTMS CAN BE EXPECTED. THE UPR FLOW WL BE LIGHT RESULTING IN SLOW MOVING STORMS. .PUB...NONE.
COZ058>089-093>099-021300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 630 AM MDT FRI AUG 1 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT. ONE OR TWO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING ACROSS PORTIONS OF THE SOUTHEAST COLORADO PLAINS. THE MOST LIKELY AREA FOR SEVERE THUNDERSTORMS WILL BE KIOWA...BENT... PROWERS ...AND NORTHERN EL PASO COUNTIES AFTER 100 PM. THE MAIN THREAT WITH THUNDERSTORMS WILL BE HAIL AROUND 1 INCH IN DIAMETER... WIND GUSTS TO 60 MPH...DANGEROUS LIGHTNING...AND LOCALLY HEAVY RAIN. SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS ALL OF THE MOUNTAINS AND INTERSTATE 25 CORRIDOR THIS AFTERNOON THROUGH THIS EVENING. THE MAIN THREAT WITH THUNDERSTORMS IN AND NEAR THE MOUNTAINS WILL BE WIND GUSTS TO 45 MPH...AND DANGEROUS LIGHTNING. SOME LOCALLY HEAVY RAIN WILL BE POSSIBLE WITH THE STRONGER STORMS... ESPECIALLY ACROSS THE EASTERN SAN JUAN AND LA GARITA MOUNTAINS. A COLD FRONT WILL MOVE INTO THE SOUTHEAST COLORADO PLAINS LATE THIS AFTERNOON AND EVENING. LOW LEVEL MOISTURE POOLING ALONG AND BEHIND THE COLD FRONT...COMBINED WITH AFTERNOON HEATING...AND AN UPPER LEVEL DISTURBANCE...IS EXPECTED TO CAUSE ISOLATED TO SCATTERED THUNDERSTORMS TO DEVELOP ALONG THE FRONT. COMBINED WITH A MODERATELY UNSTABLE ATMOSPHERE...AND FAVORABLE WIND SHEAR...ONE OR TWO SUPERCELL THUNDERSTORMS WILL BE POSSIBLE ACROSS PORTIONS OF THE SOUTHEAST PLAINS ALONG AND BEHIND THE FRONT. SOME UNCERTAINTY EXISTS AS TO HOW QUICKLY THE COLD FRONT WILL MOVE INTO THE INTERSTATE 25 CORRIDOR. LATEST COMPUTER MODELS BRING THE COLD FRONT INTO PUEBLO AND EL PASO COUNTIES DURING THE EVENING HOURS. HOWEVER...IF THE COLD FRONT MOVES IN SOONER THAN MODELS PREDICT...THEN THE THREAT FOR SEVERE WEATHER COULD SPREAD AS FAR WEST AS THE INTERSTATE 25 CORRIDOR LATE THIS AFTERNOON...WITH HAIL AROUND 1 INCH IN DIAMETER AND WIND GUSTS TO 60 MPH POSSIBLE. STAY TUNED TO THE LATEST FORECASTS AND POSSIBLE UPDATES CONCERNING THE SEVERE WEATHER POTENTIAL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THERE WILL BE THE POTENTIAL FOR ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS EACH DAY. ON SATURDAY AND SUNDAY...LOCALLY HEAVY RAIN MAY ACCOMPANY THE THUNDERSTORMS ACROSS SOUTH CENTRAL AND SOUTHEASTERN COLORADO. AT THIS TIME...IT APPEARS THE MAIN THREATS FROM THUNDERSTORMS WILL BE HEAVY RAIN...LIGHTNING...HAIL AROUND 1/4 INCH IN DIAMETER...AND WIND GUSTS TO AROUND 40 MPH. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE AFTER 100 PM ACROSS NORTHERN EL PASO...KIOWA...BENT...AND PROWERS COUNTIES. KT/METZE
The Pueblo radar (KPUX), 88 km away, was scanning. The volume nearest the first event began at 02:46 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332935.